Topological Methods in Nonlinear Analysis

Asymptotic behavior of solutions of some nonlinearly damped wave equations on $\mathbb R^N$

Nikos Karachalios and Nikos Stavrakakis

Full-text: Open access


We discuss the asymptotic behavior of solutions of the nonlinearly damped wave equation $$ u_{tt} +\delta \vert u_t\vert ^{m-1}u_t -\phi (x)\Delta u = \lambda u\vert u\vert ^{\beta -1}, \quad x \in \mathbb R^n, \ t \geq 0, $$ with the initial conditions $ u(x,0) = u_0 (x)$ and $u_t(x,0) = u_1 (x)$, in the case where $N \geq 3$, $ \delta > 0$ and $(\phi (x))^{-1} =g (x)$ is a positive function lying in $L^{p}(\mathbb R^n)\cap L^{\infty}(\mathbb R^n)$, for some $p$. We prove blow-up of solutions when the source term dominates over the damping, and the initial energy is assumed to be positive. We also discuss global existence energy decay of solutions.

Article information

Topol. Methods Nonlinear Anal., Volume 18, Number 1 (2001), 73-87.

First available in Project Euclid: 22 August 2016

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Karachalios, Nikos; Stavrakakis, Nikos. Asymptotic behavior of solutions of some nonlinearly damped wave equations on $\mathbb R^N$. Topol. Methods Nonlinear Anal. 18 (2001), no. 1, 73--87.

Export citation


  • S. S. Antman, The equation for large vibrations of strings , Amer. Math. Monthly, 87 (1980), 359–370 \ref \key 2
  • A. V. Babin, Topological invariants and solutions with a high complexity for scalar semilinear PDE , J. Dynam. Differential Equations, 12 (2000), 599–646 \ref \key 3
  • A. V. Babin and M. I. Vishik, Attractors for partial differential evolution equations in an unbounded domain , Proc. Roy. Soc. Edinburgh Sect. A, 116 (1990), 221–243 \ref \key 4
  • J. M. Ball, Remarks on blow-up and nonexistence theorems for nonlinear evolution equations , Quart. J. Math. Oxford (2), 28 (1977), 473–486 \ref \key 5
  • K. J. Brown and N. M. Stavrakakis, Global bifurcation results for a semilinear elliptic equation on all of $\Ren$ , Duke Math. J., 85 (1996), 77–94 \ref \key 6
  • P. Drabek and N. M. Stavrakakis, Bifurcation from the first eigenvalue of some nonlinear elliptic operators in Banach spaces , Nonlinear Anal.. in press \ref \key 7
  • D. Eidus and S. Kamin, The filtration Equation in a class of functions decreasing at infinity , Proc. Amer. Math. Soc., 120 (1994), 825–830 \ref \key 8
  • Th. Gallay and G. Raugel, Scaling variables and asymptotic expansions in dambed wave equations , J. Differential Equations, 150 (1998), 42–97 \ref \key 9
  • V. Georgiev and G. Todorova, Existence of solution of the wave equation with nonlinear damping and source terms , J. Differential Equations, 109 (1994), 295–308 \ref \key 10
  • R. Ikehata, Some remarks on the wave equations with nonlinear damping and source terms , Nonlinear Anal., 27 (1996), 1165–1175 \ref \key 11
  • S. Kamin and R. Kersner, Dissapearance of interfaces in finite time , Meccanica, 28 (1993), 117–120 \ref \key 12
  • S. Kamin and P. Rosenau, Nonlinear thermal evolution in a nihomogeneous medium , J. Math. Phys., 23 (1982), 1385–1390 \ref \key 13
  • N. Karachalios, Asymptotic behavior of solutions of semilinear wave equations on $\Ren$ , Phd Thesis, NTU, Athens (1999), (Greek) \ref \key 14
  • N. Karachalios and N. Stavrakakis, Existence of global attractor for semilinear dissipative wave wquations on $\Ren$ , J. Differential Equations, 157 (1999), 183–205 \ref \key 15 ––––, Global existence and blow-up results for semilinear dissipative wave equations on $\Ren$ , Adv. Differential Equations, 6 (2001), 155–174 \ref \key 16 ––––, Functional invariant sets for semilinear dissipative wave equations on $\Ren$ , to appear \ref \key 17
  • M. V. Klibanov, Global convexity in a three-dimentional inverse acoustic problem , SIAM J. Math. Anal., 28 (1997), 1371–1388 \ref \key 18
  • H. A. Levine, Instability and nonexistence of global solutions to nonlinear wave equations of the form $ Pu_{tt}= -Au+F(u)$ , Trans. Amer. Math. Soc., 192 (1974), 1–21 \ref \key 19 ––––, The role of critical exponents in blow-up theorems , SIAM Rev., 32 (1990), 262–288 \ref \key 20
  • H. A. Levine, S. R. Park and J. Serrin, Global existence and global nonexistence of solutions of the Cauchy problem for a nonlinearly dambed wave equation , J. Math. Anal. Appl., to appear \ref \key 21
  • H. A. Levine and J. Serrin, Global nonexistence theorems for quasilinear evolutions equations with dissipation , Arch. Rational Mech. Anal., 137 (1997), 341–361 \ref \key 22
  • H. A. Levine and G. Todorova, Global nonexistence results for large initial energy . preprint \ref \key 23
  • M. Nakao and K. Ono, Existence of global solutions to the Cauchy problem for the semilinear dissipative wave equations , Math. Z., 214 (1993), 325–342 \ref \key 24
  • L. E. Payne and D. H. Sattinger, Saddle points and instability of nonlinear hyperbolic equations , Israel J. Math., 22 (1975), 273–303 \ref \key 25
  • P. Pucci and J. Serrin, Global nonexistence for abstract evolution equations with positive initial energy , J. Differential Equations, 150 (1998), 203–214 \ref \key 26
  • M. Reed and B. Simon, Methods of Mathematical Physics \romIII: Scattering Theory, Academic Press, New York (1979) \ref \key 27
  • G. Todorova, The Cauchy problem for nonlinear wave equations with non linear damping and source terms , Nonlinear Anal., 41 (2000), 891–905 \ref \key 28
  • G. Todorova and B. Yordanov, Critical exponent for a nonlinear wave equation with damping , C. R. Acad. Sci. Paris Sér. I, 330 (2000), 557–562 \ref \key 29
  • E. Vitillaro, Global nonexistence theorems for a class of evolution equations with dissipation , Arch. Rational Mech. Anal., to appear \ref \key 30
  • E. Zauderer, Partial Differential Equations of Applied Mathematics, (2nd Edition), John Wiley and Sons, Singapore (1989) \ref \key 31